Making a Mistake While High on Methadone

Making a Mistake While High on MethadoneMethadone is a narcotic that treats severe pain. But, because of the dangers of addiction and other physical side effects, methadone is primarily used to treat people addicted to opiates. Methadone works in the central nervous system to suppress opiate withdrawal symptoms and lessen opiate cravings while in recovery.

Methadone itself is a highly addictive drug, so using it to treat opiate addiction must be done under the direct supervision of a physician in an rehab program. Using methadone to get high or in larger amounts that prescribed can impair a user’s judgment, putting her into dangerous and sometimes life-threatening situations.

Methadone Use and Other Medications

People who use methadone to get high may not be aware of how the drug interacts with other medications. Methadone side effects include slow or shallow breathing, rapid or irregular heartbeat, hallucinations and confusion. When combined with other drugs like tranquilizers, other narcotic pain relievers, muscle relaxers or other medicines that can make you sleepy, the effects of methadone can be intensified. This makes it almost impossible to make good decisions and do any activity that requires alertness.

Methadone also interacts with other common medications such as blood pressure medicines, diuretics, heart medications and anti-seizure medicines. Using methadone in combination with any of these drugs can be life threatening. Because methadone causes confusion and slows reaction time, users may not recall what medications they’ve taken that day or in what amounts. People who use methadone to get high may simply not remember what drugs are already in their body.

Methadone Use and Drug Allergies

Another common and dangerous mistake made by methadone users is using drugs that cause an allergic reaction. Methadone should not be used by those who have an allergic reaction to other narcotics such as codeine, morphine, OxyContin, Darvocet, Percocet, Vicodin, Lortab and others. Because these drugs are in the same family, if you or a loved one is allergic to one, chances are the others will cause similar results.

When a person uses methadone to get high and is allergic to narcotics, there is a danger of anaphylaxis. Anaphylaxis is a whole body allergic reaction that happens quickly. Without the appropriate medical intervention, anaphylaxis can lead to death. People who are high on methadone may not realize they are experiencing a dangerous allergic reaction due to the side effects of the drug itself. It’s also possible that an allergic response to methadone can intensify with continued use, so those who have experienced any type of allergy to narcotics should stay away from methadone.

Methadone Use and Alcohol

One of the most dangerous interactions for methadone users is combining it with alcohol. Alcohol intensifies the effects of methadone and can create a life-threatening situation quite quickly. Alcohol and methadone slow reaction times and reduce the ability to concentrate. Heart rate and breathing both drop when using alcohol or methadone, so, when these drugs are combined, they can reduce those functions to dangerous levels. People using methadone under a doctor’s supervision should read all food labels to be sure there is no alcohol present. People addicted to methadone may make the dangerous mistake of combining the drug with alcohol.

Help for Methadone Addiction

If you or a loved one struggle with methadone addiction or need more information on methadone therapy, call our toll-free 24 hour helpline. We are here to help.